Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 121, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2017, 2:19 AM CDT for Harper County, Sumner County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2017, 2:19 AM CDT (07:19 UTC)
- Expired
- Jun 14, 2017, 3:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Harper County, KS, Sumner County, KS
The radar
The Vance AFB radar (KVNX), 52 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 655 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
139
WUUS53 KICT 140719
SVRICT
KSC077-191-140800-
/O.NEW.KICT.SV.W.0121.170614T0719Z-170614T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
219 AM CDT WED JUN 14 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Harper County in south central Kansas...
Sumner County in south central Kansas...
* Until 300 AM CDT
* At 218 AM CDT, a severe thunderstorm was located near Manchester,
or 7 miles south of Anthony, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wellington, Anthony, Caldwell, Argonia, South Haven, Mayfield,
Milan, Hunnewell, Bluff City, Freeport, Perth, Riverdale and
Wellington Airport.
This includes Interstate 35 between Mile Markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9810 3713 9817 3747 9737 3700 9722
TIME...MOT...LOC 0718Z 248DEG 42KT 3705 9800
HAIL...1.25IN
WIND...60MPH
$$
ES3 follow-up statements
665
WWUS53 KICT 140726
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
226 AM CDT WED JUN 14 2017
KSC077-191-140800-
/O.CON.KICT.SV.W.0121.000000T0000Z-170614T0800Z/
Harper KS-Sumner KS-
226 AM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN HARPER AND SUMNER COUNTIES...
At 226 AM CDT, a severe thunderstorm was located 7 miles northeast of
Manchester, or 8 miles southeast of Anthony, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wellington, Anthony, Caldwell, Argonia, South Haven, Mayfield, Milan,
Hunnewell, Bluff City, Freeport, Perth, Riverdale and Wellington
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9810 3713 9817 3747 9737 3700 9722
TIME...MOT...LOC 0726Z 248DEG 40KT 3706 9793
HAIL...1.50IN
WIND...60MPH
$$
ES847
WWUS53 KICT 140741
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
241 AM CDT WED JUN 14 2017
KSC077-191-140800-
/O.CON.KICT.SV.W.0121.000000T0000Z-170614T0800Z/
Harper KS-Sumner KS-
241 AM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN HARPER AND SUMNER COUNTIES...
At 240 AM CDT, a severe thunderstorm was located 9 miles northwest of
Caldwell, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wellington, Anthony, Caldwell, Argonia, South Haven, Mayfield, Milan,
Hunnewell, Bluff City, Freeport, Perth, Riverdale and Wellington
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9810 3713 9817 3747 9737 3700 9722
TIME...MOT...LOC 0740Z 248DEG 42KT 3712 9773
HAIL...1.00IN
WIND...60MPH
$$
ES385
WWUS53 KICT 140757
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
257 AM CDT WED JUN 14 2017
KSC077-191-140806-
/O.EXP.KICT.SV.W.0121.000000T0000Z-170614T0800Z/
Harper KS-Sumner KS-
257 AM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARPER AND SUMNER
COUNTIES WILL EXPIRE AT 300 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
around 40 mph are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.
LAT...LON 3700 9810 3713 9817 3747 9737 3700 9722
TIME...MOT...LOC 0756Z 248DEG 42KT 3718 9754
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:50 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 13, 11:50 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1150 PM CDT Tue Jun 13 2017 ...Updated for Aviation Discussion... .SHORT TERM...(This evening through Friday night) Issued at 240 PM CDT Tue Jun 13 2017 An upper low over Montana this afternoon will lift northeastward across the northern Plains tonight into Wednesday. The trailing end of the upper trough axis will move eastward across Kansas tonight into Wednesday morning. Low-level winds will back in the warm sector, with increased convergence along the dryline extending from central Kansas to the Texas Panhandle late this afternoon and evening, despite the dryline retreating slightly westward this evening. Weakening inhibition, combined with lift from the approaching upper trough and dryline convergence, should allow fairly isolated storms to develop near the western fringes of the forecast area by early this evening. A small cluster or two may evolve overnight, aided by upper-level diffluent flow and a strengthened low-level jet. Not expected widespread storm coverage. Any isolated storms early on could be supercells given very strong instability and moderately strong shear. A few reports of large hail and severe wind gusts will be possible, with fairly high LCL's. As the upper low lifts into Canada on Wednesday, the trailing frontal boundary is progged to stretch from northeast Kansas to south-central Kansas, to northwest Oklahoma. Strong insolation and rich Gulf moisture along/south of the front will lead to very strong to extreme diurnal instability, with cap strength weakening from northeast to southwest along the front in the afternoon. Weak frontal convergence with some increased diffluent upper flow may allow a cluster or two of storms to initiate southwestward along the front in the pm/eve hours. Primarily, a multicell storm mode seems favored with localized severe winds/hail possible. Moderate west-northwesterly flow aloft is indicated Thursday into Friday, with a lingering frontal/outflow/dryline intersection in the Kansas region. Rich, Gulf moisture/instability will persist in the warm sector with above normal temperatures, and continued periodic chances for strong-severe storms over central/eastern Kansas. Heat indices of 100-104 degrees are possible both afternoons. .LONG TERM...(Saturday through Tuesday) Issued at 240 PM CDT Tue Jun 13 2017 The GFS and ECMWF continue to indicate a shortwave trough amplifying as it moves across the northern Plains/Upper Mississippi Valley into the Great Lakes over the upcoming weekend. This pushes a cold front southward through the forecast area Saturday night, with an accompanying chance of thunderstorms. A return to more seasonal temperatures is indicated behind the front from Sunday into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1150 PM CDT Tue Jun 13 2017 Shower/thunderstorm chances will continue to progress east across central and eastern Kansas overnight. While tempo groups may eventually be needed for Salina, Wichita, Hutchinson and Chanute, covered the threat with VCTS/VCSH for now. Breezy southwest winds expected Wednesday morning, with a wind shift switching winds to northwesterly and breezy for mainly Russell and Great Bend during the morning. Slight chance for a few isolated storms Wednesday afternoon and evening, generally along/southeast of the Kansas Turnpike corridor. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 93 71 96 / 30 20 20 20 Hutchinson 71 93 68 97 / 40 10 10 20 Newton 72 92 70 95 / 30 20 10 30 ElDorado 73 92 70 94 / 30 30 30 20 Winfield-KWLD 73 93 71 95 / 30 30 30 20 Russell 68 92 65 97 / 40 0 0 30 Great Bend 67 92 65 98 / 40 0 0 20 Salina 73 94 68 97 / 40 10 10 40 McPherson 72 93 68 97 / 40 10 10 30 Coffeyville 75 89 71 92 / 10 20 30 20 Chanute 74 88 71 92 / 20 30 40 20 Iola 74 88 70 93 / 20 40 40 20 Parsons-KPPF 75 89 71 92 / 20 30 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...ADK
Hazardous weather outlook, Jun 13, 7:54 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 754 PM CDT Tue Jun 13 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 754 PM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to widely scattered thunderstorms will affect portions of central and south-central Kansas this evening, mainly west of a line extending from Salina to Hutchinson to Kingman. The strongest activity will be capable of golfball size hail and 65 mph winds. Additional thunderstorm activity could venture as far east as the Flint Hills overnight, with a few strong to marginally severe storms possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms will be possible Wednesday afternoon and evening, generally along and southeast of the Kansas Turnpike. Hail up to golf ball size and damaging downburst winds will be the main threats. Scattered storm chances remain in the forecast Thursday through Saturday night. Any storms that develop during this time will have a good chance to become severe, with large hail and damaging winds the main threats. Heat indices of 100 to 104 are expected across much of the area during the afternoon and early evening Thursday and Friday. .SPOTTER INFORMATION STATEMENT... A few storm spotters may be needed this evening, generally west of a line extending from Salina to Hutchinson to Kingman. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 13, 9:37 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
06/13/2017 M56.00 MPH RUSSELL KS OFFICIAL NWS OBS
&&
BDKLocal storm report, Jun 13, 9:40 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND DMG LINCOLN 39.04N 98.15W
06/13/2017 LINCOLN KS LAW ENFORCEMENT
REPORTS OF 3-4 IN. DIAMETER TREE LIMBS DOWN.
&&
BDKLocal storm report, Jun 13, 9:46 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 1 N SYLVAN GROVE 39.03N 98.39W
06/13/2017 E60.00 MPH LINCOLN KS TRAINED SPOTTER
JUST NORTH OF SYLVAN GROVE ON K-14.
&&
BDKSpecial weather statement, Jun 13, 9:47 PM CDT, 4 hours 32 minutes before
Special Weather Statement National Weather Service Wichita KS 947 PM CDT TUE JUN 13 2017 KSZ033-140330- Lincoln KS- 947 PM CDT TUE JUN 13 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Lincoln County in central Kansas... * Until 1030 PM CDT * At 942 PM CDT...National Weather Service meteorologists were tracking dissipating storms across northern Ellsworth County. Strong winds were occurring well away from any thunderstorms. wind gusts up to 60 mph will be possible across Lincoln county. * Locations impacted include... Lincoln, Sylvan Grove, Beverly, Barnard, Westfall, Ash Grove, Wilson State Park and Wilson Lake. A severe thunderstorm watch remains in effect until 100 AM CDT for central Kansas. LAT...LON 3887 9793 3888 9849 3921 9849 3922 9793 TIME...MOT...LOC 0244Z 221DEG 43KT 3913 9819 HOWERTON
Special weather statement, Jun 13, 10:09 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
1009 PM CDT TUE JUN 13 2017
KSZ048-140345-
Ellsworth KS-
1009 PM CDT TUE JUN 13 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
* Until 1045 PM CDT
* At 1008 PM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from 7 miles north of Holyrood to near Lorraine...
and moving northeast at 45 mph.
hail up to the size of dimes...brief heavy rain and wind gusts up to
50 mph will be possible with these storms.
* Locations impacted include...
Ellsworth, Wilson, Kanopolis, Holyrood, Geneseo, Lorraine,
Kanopolis Lake, Kanopolis State Park and Ellsworth Airport.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central Kansas.
LAT...LON 3887 9815 3866 9792 3852 9792 3852 9838
3857 9848 3887 9848
TIME...MOT...LOC 0309Z 243DEG 39KT 3870 9844 3853 9825
HOWERTONSpecial weather statement, Jun 14, 1:40 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
140 AM CDT WED JUN 14 2017
KSZ082-091-092-140715-
Harper KS-Sumner KS-Kingman KS-
140 AM CDT WED JUN 14 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Harper County in south central Kansas...
West central Sumner County in south central Kansas...
Southeastern Kingman County in south central Kansas...
* Until 215 AM CDT
* At 136 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Sharon...moving northeast at
45 mph.
Hail up to the size of nickels and winds around 50 mph are possible
with this storm.
* Locations impacted include...
Anthony, Harper, Attica, Argonia, Zenda, Spivey, Cleveland,
Danville, Freeport, Corwin, Rago, Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3704 9833 3707 9835 3738 9835 3738 9843
3766 9804 3724 9770
TIME...MOT...LOC 0639Z 240DEG 48KT 3725 9833
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:18 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| Jun 13, 8:29 PM CDT | Special Weather Statement | ICT | Rice | 31 min |
| Jun 13, 8:35 PM CDT | Special Weather Statement | ICT | Barton | 25 min |
| Jun 13, 9:14 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 44 min |
| Jun 13, 9:47 PM CDT | Special Weather Statement | ICT | Lincoln | 43 min |
| Jun 13, 10:09 PM CDT | Special Weather Statement | ICT | Ellsworth | 36 min |
| Jun 14, 1:40 AM CDT | Special Weather Statement | ICT | Harper, Kingman | 35 min |
| Jun 14, 3:10 AM CDT | Special Weather Statement | ICT | Butler | 35 min |
| Jun 14, 6:43 PM CDT | Special Weather Statement | ICT | Butler | 47 min |
| Jun 14, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.